Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 355, NWS Rapid City, SD

September 4, 2016Jackson County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Sep 4, 2016, 3:16 PM MDT for Jackson County, South Dakota. It was in force for 74 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 4, 2016, 3:16 PM MDT (21:16 UTC)
Expired
Sep 4, 2016, 4:30 PM MDT
In force
74 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Jackson County, SD

The radar

The Rapid City radar (KUDX), 108 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 4, 2:24 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 9.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2016-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2016-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-350 J/kg
Mixed-layer LCL
1228 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 2:10 PM MDT, 1 hour 6 minutes earlier.

Area forecast discussion, Sep 4, 2:10 PM MDT, 1 hour 6 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
210 PM MDT SUN SEP 4 2016

.SHORT TERM...(This Evening Through Monday Night)
Issued at 207 PM MDT Sun Sep 4 2016

Mean western conus trough and associated impulses will continue
to affect the region in the period. A potent front side impulse is
in the process of advecting toward the region this afternoon with
flow increasing in the mid levels ahead of this feature.
Destabilization will continue this afternoon and evening with
convection developing and becoming more numerous through evening.
Strong flow will support deep layer shear in excess of 50 knots
with mean ll cape of 1-2.5 KJ/Kg, highest over scentral
SD...supporting a good chance of severe storms over the se half.
Initial convection over the far sw will likely be single
cell/supercells. Convection will quickly organize into a linear
connective system (given wind profiles aloft) with large hail and
damaging winds possible as it progresses across the se third.
Outside of this area, mainly sct showers and few isold ts will be
possible. Convection chances will continue through the night as
the main jet streak and upper trough lifts over the region. Patchy
fog will also be possible tonight, esp across the western third.
Cyclonic flow will remain over the region through Monday, with
additional diurnal shra/ts possible, best chance across the far nw
closest to the best lsa. Cooler conds expected nw 2/3 with highs
slightly below seasonal norms most areas, coolest over far nw
areas.

.LONG TERM...(Tuesday Through Sunday)
Issued at 207 PM MDT Sun Sep 4 2016

Slow moving upper trof to the west of the region will finally
start moving east across the Rockies and plains Tuesday and
Wednesday. Good chances for showers and a few storms will
continue, with the best chances looking to be Tuesday night into
Wednesday morning. As trof moves east of the area late in the
week, drier zonal flow aloft will develop. Will still keep low
chances for showers in some areas late Thursday through Friday.
Temperatures will be near or slightly below seasonal averages
through the period, with highs mostly in the 70s.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 207 PM MDT Sun Sep 4 2016

VFR conditions generally expected across southern and central SD
through late afternoon. Areas of IFR ceilings with light showers
will persist across Northeast WY and far western SD, including
KGCC KSPF KRAP. Scattered thunderstorms will move through much of
the area between mid afternoon and mid evening, with strong to
severe storms with large hail and damaging winds from the Black
Hills eastward. MVFR/IFR cigs will then overspread much of the
forecast area overnight into early Monday.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

SHORT TERM...JC
LONG TERM...15
AVIATION...15
Hazardous weather outlook, Sep 4, 6:50 AM MDT, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
650 AM MDT SUN SEP 4 2016

SDZ027-030>032-041>044-046-047-049-074-051300-
SOUTHERN FOOT HILLS-CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-
FALL RIVER-OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
HERMOSA FOOT HILLS-
650 AM MDT SUN SEP 4 2016 /750 AM CDT SUN SEP 4 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS A
ENHANCED RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING
WINDS. AN ISOLATED TORNADO IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH MID WEEK. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ013-014-024>026-028-029-072-073-051300-
NORTHERN MEADE CO PLAINS-ZIEBACH-NORTHERN BLACK HILLS-
NORTHERN FOOT HILLS-RAPID CITY-CENTRAL BLACK HILLS-
SOUTHERN BLACK HILLS-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-
650 AM MDT SUN SEP 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS
OF SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH MID WEEK. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ001-002-012-WYZ054>058-071-051300-
HARDING-PERKINS-BUTTE-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
650 AM MDT SUN SEP 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH
DAKOTA...NORTHEAST WYOMING...AND THE BLACK HILLS OF WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. A FEW
STRONGER STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH EARLY NEXT WEEK. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Sep 4, 3:06 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
306 PM MDT SUN SEP 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             4 E PINE RIDGE          43.03N 102.48W
09/04/2016  E1.00 INCH       OGLALA LAKOTA      SD   PUBLIC

            LASTED 10 TO 15 MINUTES

0248 PM     HAIL             4 NNW PINE RIDGE        43.08N 102.57W
09/04/2016  E0.88 INCH       OGLALA LAKOTA      SD   TRAINED SPOTTER

            LASTED 10 MINUTES

&&

MCKEMY

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 6:13 PM MDTSpecial Weather StatementUNRFall River47 min
Sep 3, 7:09 PM MDTSpecial Weather StatementUNRCuster, Oglala Lakota66 min
Sep 3, 7:23 PM MDTSevere Thunderstorm WarningUNRCuster, Oglala Lakota, Pennington46 min
Sep 3, 7:51 PM MDTSpecial Weather StatementUNRCuster39 min
Sep 3, 8:42 PM MDTSpecial Weather StatementUNRHaakon63 min
Sep 3, 9:08 PM MDTSpecial Weather StatementUNRHaakon, Meade, Ziebach67 min
Sep 4, 2:43 PM MDTSevere Thunderstorm WarningUNROglala Lakota48 min
Sep 4, 3:22 PM MDTSevere Thunderstorm WarningUNRBennett53 min
Sep 4, 3:23 PM MDTSevere Thunderstorm WarningUNRFall River53 min
Sep 4, 3:28 PM MDTSpecial Weather StatementUNRJackson32 min
Sep 4, 3:44 PM MDTSpecial Weather StatementUNRCuster46 min
Sep 4, 4:00 PM MDTSevere Thunderstorm WarningUNRMellette60 min
Sep 4, 4:14 PM MDTSpecial Weather StatementUNRCuster46 min
Sep 4, 4:56 PM MDTSevere Thunderstorm WarningUNRMellette, Todd64 min
Sep 4, 5:00 PM MDTSevere Thunderstorm WarningUNRFall River, Oglala Lakota54 min
Sep 4, 5:40 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson, Oglala Lakota65 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.